Diabetes Drug May Increase Bone Thinning
Sunday, December 2nd 2007, 2:22 pm
By: News On 6
WASHINGTON (AP) The popular diabetes drug marketed as Avandia may increase bone thinning, a discovery that could help explain why diabetics can have an increased risk of fractures.
New research raises the possibility that long-term treatment with rosiglitazone, as Avandia is also called, could lead to osteoporosis. The diabetes drug is used to improved response to insulin.
While bones seem solid, they constantly are being broken down and rebuilt by the body. Researchers found that in mice, the drug increased the activity of the cells that degrade bones, according to a report in this week's online issue of Nature Medicine.
Avandia recently was labeled with warnings about the risk of heart failure in some patients. GlaxoSmithKline, which markets the drug, already has acknowledged that a study found a higher risk of fractures among women who take the drug. But this report is the first to attempt to explain the link between the drug and fractures.
The finding ``has led to a better understanding of the challenges associated with long-term treatment of patients with Type II diabetes,'' said Ronald M. Evans of the Salk Institute for Biological Studies in La Jolla, Calif., lead author of the report.
``It also provides a basis for the development of a 'next generation' of drug that can specifically dial out this side effect and a new insight into a previously unrecognized aspect of bone physiology that has important medical consequences,'' he said in an interview via e-mail.
Nearly 21 million people in the United States have diabetes. Rosiglitazone is widely used in people with Type II, or adult onset diabetes, the most common form of the disease.
Evans said the discovery was fortuitous. Researchers were looking at different aspects of the diabetic mice and did not realize they would be able to change the bone-removing activity.
The assumption had been that more brittle bones in diabetics were the result of a reduced bone-building activity, not increased bone removal.
``Considering the widespread use of these drugs and the known action in people it is surprising that such a key observation had been missed,'' he said.
``The long-term use of rosiglitazone should be cautious in patients with higher risk of fractures such as older women,'' he added. Using it in combination with anti-osteoporosis drugs could be beneficial, he said.
The research was funded by the Howard Hughes Medical Institute and the National Institutes of Health.